Skip Navigation LinksHome > March 2014 - Volume 44 - Issue 3 > Managing hypoglycemia
Nursing:
doi: 10.1097/01.NURSE.0000443326.88579.15
Department: CLINICAL QUERIES

Managing hypoglycemia

Funnell, Martha MS, RN, CDE

Free Access
Article Outline
Collapse Box

Author Information

Martha Funnell is an associate research scientist in the department of medical education at the University of Michigan Medical School in Ann Arbor, Mich. Ms. Funnell is also a member of the Nursing2014 editorial board.

Acknowledgment: Supported in part by Grant Number P30DK092926 (MCDTR) from the National Institute of Diabetes and Digestive and Kidney Diseases.

The author has disclosed that she has no financial relationships related to this article.

One evening I was caring for a patient who has type 1 diabetes mellitus. When I checked her blood glucose level at the end of my shift, it was 39 mg/dL. She was diaphoretic and had tremors, but because she was alert and could swallow safely, I gave her orange juice and crackers. Afterwards, she said she was starting to feel better. At shift change report a few minutes later, the oncoming nurse said she would have given the patient an amp of D50 (50% dextrose I.V.). With a blood glucose level of 39 mg/dL, should a nurse give D50 if the patient can eat and drink safely?—GD, PA.

Martha Funnell, MS, RN, CDE, replies: That's a great question. A good place to begin is to find out if your hospital has a policy and procedure for treating hypoglycemia. With the growing number of people who have diabetes, all hospitals should create an evidence-based hypoglycemia protocol. If your hospital doesn't have a policy and procedure, or if you want to be sure that your hospital's policy is up-to-date and evidence based, review the American Diabetes Association (ADA) Standards of Care for definitive guidelines.1

The ADA Standards of Care define hypoglycemia as a blood glucose level less than 70 mg/dL for nonpregnant adults with type 1 or type 2 diabetes.1 The recommended treatment for conscious patients is 15 to 20 g of fast-acting carbohydrate for a blood glucose level of 50 to 69 mg/dL, and 30 to 40 g of fast-acting carbohydrate for a blood glucose level of less than 50 mg/dL.1,2 The treatment is repeated every 15 minutes until the blood glucose level is above 70 mg/dL. Although any form of fast-acting carbohydrate that contains glucose will work, pure glucose is the recommended treatment.1-4

Once the blood glucose level is above 70 mg/dL, the patient can eat a meal. If the next meal is more than an hour away, the patient can eat an additional 15 g of carbohydrate and 28.35 g (1 oz) of protein. Examples of this include crackers with cheese or half of a sandwich with peanut butter. It's important to teach patients not to overtreat hypoglycemia because doing so can lead to hyperglycemia and weight gain. No food is given until the blood glucose level is greater than 70 mg/dL because food that contains protein, large amounts of fat (such as peanut butter, chocolate, or ice cream), or fiber can slow down glucose absorption and may prolong hypoglycemia.1-4

Providing education about the causes, prevention, and treatment for hypoglycemia is an important component of care for patients with diabetes.5,6 An easy way to help patients (and staff) remember this information is the “rule of 15s”:1-4,6

  • If symptoms occur, check the patient's blood glucose reading.
  • Treat with 15 g of fast-acting carbohydrate, based on the reading.
  • Wait 15 minutes and check the blood glucose reading again.
  • If it's not above 70 mg/dL, repeat the treatment.

To respond to your specific question, giving D50 to a conscious person is neither consistent with standards of care nor necessary, and doing so can result in rebound hyperglycemia.4 If you gave the patient 4 oz orange juice (about 120 mL; 15 g carbohydrate), the blood glucose level could be expected to go up 40 to 50 mg/dL in 15 minutes, which should be adequate.7 Providing 30 g fast-acting carbohydrate per the guidelines rather than juice and crackers should ensure that the glucose is at a safe level. However, because the snack was given at the same time as the treatment, the response could have been delayed. The only way to know for sure is to do another blood glucose check after 15 minutes. An additional check 1 hour later will reassure you and the patient that the blood glucose level is still where it needs to be.3

Back to Top | Article Outline

REFERENCES

1. American Diabetes Association. Standards of medical care in diabetes—2014. Diabetes Care. 2014;37(suppl 1):S14-S80.

2. Seaquist ER, Anderson J, Childs B, et al. Hypoglycemia and diabetes: a report of a workgroup of the American Diabetes Association and the Endocrine Society. Diabetes Care. 2013; 36:(5):1384–1395.

3. Fowler MJ. The diabetes treatment trap: hypoglycemia. Clin Diabetes. 2011; 29:(1):36–39. http://clinical.diabetesjournals.org/content/29/1/36.full.

4. Fowler MJ. Hypoglycemia. Clin Diabetes. 2008; 26:(4):170–173.

5. Mompoint-Williams D, Watts PI, Appel SJ. Detecting and treating hypoglycemia in patients with diabetes. Nursing. 2012; 42:(8):50–52.

6. Haas L, Maryniuk M, Beck J, et al. National standards for diabetes self-management education and support. Diabetes Care. 2014; 37:(suppl 1):S144–S153.

7. Briscoe VJ, Davis SN. Hypoglycemia in type 1 and type 2 diabetes: physiology, pathophysiology, and management. Clin Diabetes. 2006; 24:(3):115–121.

Wolters Kluwer Health | Lippincott Williams & Wilkins

Login